Kansas, 2007

Flash Flood and Hail in Kansas, July 9, 2007

July 9, 2007 · NWS TOP · 2 events in 2 counties and zones

Slow moving thunderstorms produced isolated reports of hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Slow moving thunderstorms produced isolated reports of hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 9, 2:30 PM CST, 36 minutes earlier.

Area forecast discussion, Jul 9, 2:30 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT MON JUL 9 2007

.DISCUSSION...

FAIRLY WEAK NORTHWEST FLOW IS THE RULE ALOFT TODAY WITH A MESOSCALE
CONVECTIVE VORTEX OVER NORTHWEST KANSAS MAKING ITS WAY SOUTHEAST
TODAY. A WEAK BOUNDARY HAS SETTLED ACROSS THE AREA...FROM ROUGHLY
STJ TO DDC EARLY THIS AFTERNOON. LOW LEVEL MOISTURE IS QUITE ROBUST
WITH 20Z DEWPOINTS STILL IN THE MID 60S TO LOWER 70S. INSOLATION HAS
BEEN TEMPERED BY DEBRIS CIRRUS...BUT HAS BEEN ENOUGH TO BRING MIXED
LAYER CAPE VALUES INTO THE 1500-3000 J/KG RANGE. CONVECTION HAS BEEN
MORE FOCUS AHEAD OF THE MCV...BUT HAS ALSO BEEN MORE SCATTERED TO
ITS EAST AND SOUTH...WITH SOME BETTER COVERAGE ALONG THE WEAK
BOUNDARY.

EXPECTING THE BEST COVERAGE OF PRECIPITATION TO BE NEAR THE MCV
THROUGH THE NIGHT...WHICH WOULD BE IN THE SOUTHWEST TO SOUTHERN
ZONES...BUT STILL SHOULD SEE SCATTERED CONVECTION NEARLY ANYWHERE
THIS EVENING UNTIL DIURNAL COOLING INCREASES CONVECTIVE INHIBITION
TO A POINT WHERE WEAK SURFACE CONVERGENCE WITH THE WEAKENING
BOUNDARY AND SHALLOW CONVECTIVE COLD POOLS ARE UNABLE TO BE
OVERCOME. MAY SEE A FEW BRIEFLY SEVERE PULSE STORMS IN THE WEAKLY
SHEARED ENVIRONMENT THROUGH MID EVENING...BUT THE MAIN CONCERN
APPEARS TO BE HEAVY RAINS. SLOW STORM MOTIONS AND MODERATE AMOUNTS
OF MOISTURE MAY LEAD TO LOCALIZED FLOODING PROBLEMS. HARD TO PIN
DOWN ANY LOCATION THAT IS MORE LIKELY TO HAVE FLOODING WITH STORM
SCALE FEATURES LIKELY TO OVERCOME THE WEAK SYNOPTIC FORCING. MODELS
ALSO SHOWING SOME ISENTROPIC LIFT SIGNALS OVERNIGHT WHICH MAY CAUSE
WIDESPREAD PRECIPITATION TO PERSIST...BUT THESE MAY AT LEAST IN PART
BE DUE TO CONVECTIVE FEEDBACK ISSUES.

THE NEXT MORE SIGNIFICANT COLD FRONT IS ON TRACK TO REACH THE
NORTHERN ZONES LATE TUESDAY MORNING...THEN PUSH INTO THE I-70
CORRIDOR BY LATE AFTERNOON. MOISTURE STILL LOOKS RATHER PLENTIFUL IN
THE LOW LEVELS FOR MORE ASSOCIATED PRECIPITATION...BUT INSOLATION
AND LARGE SCALE LIFT ARE IN QUESTION YET PENDING THE LOCATION AND
EXPANSE OF MCV-RELATED PRECIPITATION TO THE SOUTH. HAVE KEPT CHANCE
POPS IN PLACE FOR MAINLY THE AFTERNOON FOR NOW. INCREASING NORTHWEST
FLOW SHOULD BRING HEAVY RAIN CONCERNS BELOW THOSE OF TODAY...BUT MAY
BRING MORE ORGANIZATION AND PERSISTENCE TO THE STORMS.

SEVERAL FEATURES OF CONCERN IN THE LATER PERIODS BEYOND TMRW.

HAVE TO FIRST CONSIDER RESIDUAL CHANCE FOR SHOWERS EARLY TMRW
EVENING. LATEST MODEL GUIDANCE A BIT FASTER WITH PUSH OF DRYER AIR
AND SO HAVE SHAVED POPS BACK TMRW EVENING WITH NOTHING AFTER
MIDNIGHT. DRYER AIR SETTLES IN ON WEDNESDAY BUT ANOTHER WAVE THAT
MODELS HANDLE SIMILARLY APPCHS AREA LATER WEDNESDAY NIGHT INTO
THURSDAY. HAVE INTRODUCED SOME LOW END POPS THAT TIME PERIOD.
TEMPERATURES TRICKY FOR THURSDAY AS WELL GIVEN QUESTION ABOUT AMOUNT
OF CLOUD COVER EXPECTED. COULD POSSIBLY BE A LITTLE COOLER THAN
CURRENT FCST BUT WILL LEAVE STATUS QUO FOR NOW.

FINAL CONCERN IS RETURN OF WARMER AIR EARLY NEXT WEEK AND POTENTIAL
FOR MORE CONVECTION. MAIN ISSUE THERE IS WHETHER ANOTHER WAVE CAN
BREAK THROUGH RIDGE AND INCREASE THREAT FOR PCPN AS WARM AIR
RETURNS. HOWEVER, GIVEN UNKNOWNS THAT FAR OUT IN TIME, WOULD PREFER
TO HOLD OFF WITH PCPN CHCS FOR NOW BUT GO WITH WARMING AS SUGGESTED
BY HPC.

DEW POINTS LOWERED A BIT ON WEDNESDAY WITH A BIT FURTHER SOUTHWARD
PUSH OF DRYER AIR.

WITH NEXT PUSH OF DRYER AIR BEHIND WAVE ON THURSDAY, MADE SOME
CHANGES IN WIND VECTORS TO INDICATE A MORE DISTINCT FRONTAL PASSAGE
THAN EARLIER DEPICTED.

ANY OTHER CHANGES TO FORECAST WERE COSMETIC RELATIVE TO EARLIER
GRIDS.

&&

AVIATION...

MAIN CONCERN IS CONVECTION TIMING AND PERSISTENCE...WHICH IS
DIFFICULT AT BEST TODAY. HAVE MAINLY GONE WITH PEAK HEATING TIMES
FOR NOW WITH A FEW FORCING MECHANISMS IN PLACE. ONCE ANY
THUNDERSTORMS FORM...MESOSCALE PROCESSES WILL PLAY A LARGE ROLE IN
LONGEVITY OF THEIR EFFECT ON THE TERMINALS AND ROUTES...BUT APPEARS
OVERNIGHT TIME SHOULD SEE A DOWNTURN IN ACTIVITY...THOUGH WILL NEED
TO WATCH FOR INCREASING LOW LEVEL WINDS WITH THE NEXT FRONT. HAVE
SUGGESTED SOME MVFR CEILINGS AT MHK WITH WARM AIR ADVECTION AND
MOISTURE BETTER IN THIS AREA TUESDAY MORNING.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 9, 2:59 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
359 PM CDT MON JUL 9 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-102100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
359 PM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL THE AREA TONIGHT. SOME
OF THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE ISOLATED VERY
HEAVY RAIN. A SEVERE STORM WITH LARGE HAIL AND GUSTY WINDS CAN NOT
BE RULED OUT...MAINLY BEFORE SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER ALL THE AREA ON
TUESDAY BUT WILL BE ENDING FROM NORTH TO SOUTH TUESDAY EVENING.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS LATE WEDNESDAY NIGHT
INTO THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, Jul 9, 1:20 PM CST, 1 hour 46 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
220 PM CDT MON JUL 9 2007

KSZ021-035-092000-
CLAY-DICKINSON-
220 PM CDT MON JUL 9 2007

THROUGH 300 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 5 MPH
ACROSS SOUTHERN CLAY AND FAR NORTHERN DICKINSON COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY
RAIN.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 46 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Shawnee

When
July 9, 3:06 PM CST
Where
Shawnee County, 1.75 mi SW of Topeka
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.030, -95.700

Flash Flood, Lyon

When
July 9, 7:40 PM CST to 11:00 PM CST
Where
Lyon County, Americus
Cause
Heavy Rain
Property damage
$30,000
Reported by
Public
Coordinates
38.550, -96.430

Reports of 4 to 5 inches of water covering County Rd. F in Americus. Pester Creek is flooding with water over Orange St. in Americus. Barricades placed at 7th and Orange St.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47945, 50106.